Monday, 16 November 2009

Stronger medicine and another course of chemo


Mostly in bed
So far, I think I have spent a good deal of time in bed, half-exhausted but not necessarily weak from what I might term drug-induced lethargy, a number of my pills have the drowsy-induction tendency which interact with each other, all of which I have to take note of.
I was with the oncologist on Friday and in what should have been a 30-minute meeting, I saw him then the surgery and finally the radiologist, a long 4 hours in hospital; that could take a bit out of you.
The pain of necrotic tissue
I did not feel like using public transport, I called a taxicab because I was still in some pain; I was also wearing my new shoe, which offered all the comfort I needed for my foot.
The pain was evidently due to the necrotic tissue that was keeping the healthy tissue from breathing and healing because those areas were producing putrefying pus and prone to infection.
The neighbourhood nurse had grown quite concerned about it and did not like the idea of me picking off bits that seemed ready to fall off.
Double the patch
When I met the oncologist, he was a bit surprised at the area of necrotic tissue, he thought the area had increased but my view was the tissue had been dead for weeks and it had now reached the stage where it was obvious and ready for removal.
When I told him I was still on the pain killers in addition to the Fentanyl transdermal patch that was easing 12.5 micrograms into my skin every hour, he felt the dosage had to be increased and he also thought he should prescribe antiemetic drugs.
In addition to this, the neighbourhood nurse had recommended that I be on anti-constipation drugs too because, this kind of medication could cause severe constipation. All these interacting chemicals.
I was already on antiemetic medication but Friday morning I was unusually sick, retching stuff that was not in my stomach but wanting to come out. I did remember when I was in the hospital after a few days of using a patch, I could not keep anything down, but no one recommended an antiemetic then until the second round of vomiting at the time I was switch to other medication.
I have now increased my use of the suppositories which I used to take just half-an-hour before meals but now, just about every 6 hours – there is just no comfort in vomiting, no matter how well you feel soon afterwards.
Whilst, I got the new prescription, I allowed the patch I had on to run its course of 36 hours before applying the new patch, on Sunday night. I sometimes have an itch but have to be careful where I scratched because the penultimate patch medication on the original dosage almost fell off after unconscious rubbing, I wondered for hours why I was in pain and it was because the patch had no contact with my skin again.
Another course of chemo
The oncologist on learning that the Internal Medicine Consultant was happy that I was responding well to the chemotherapy recommended I have an additional course, something I really wish I did not have to endure any more – so stoically, I will visit hospital today for my third course.
Then he arranged for me to see the surgeons who spent a good deal of time inspecting my foot and then recommended snipping off all the necrotic tissue and taking a new X-ray of my foot.
Snipping at the dead tissue
They had two pairs of surgical scissors and whilst they were sorting other requirements out, I got on with the job of cutting away loads of dead skin, but the surgeon when he arrived was a bit displeased even though I remonstrated that I knew where the pain was and how best to get at the bits based on my feeling of the pain.
I stuffed my mouth and bit on a thick wad of paper towels to manage the pain and looked at what he was doing, it did not help much, then I laid back and allowed him to just do it, I was in such pain and tears by the time he had finished, I would not let him do anymore afterwards.
However, a good deal of fresh tissue had been exposed which should dry up and heal over nicely over the next few days, I was quite happy with that.
At the radiologist, after stripping off all sorts of things, my foot was placed in 3 different angles for the X-ray and it was time to return home.
I stopped off at the chemist to get my new 25 micrograms/hour Fentanyl transdermal patch, commonly known as Duragesic and just fell into bed the moment I made it through the door and had my mid-afternoon medication.


No comments:

Post a comment

Comments are accepted if in context are polite and hopefully without expletives and should show a name, anonymous, would not do. Thanks.